Highly active antiretroviral therapy has markedly decreased the morbidity and mortality due to HIV/AIDS. Once antiretroviral therapy (ART) is initiated, patients generally remain on medications indeﬁnitely. A switch in the antiretroviral regimen is often necessary because of both acute and chronic toxicities, concomitant clinical conditions, and development of virologic failure. The objective of this study was to assess the causes of initial highly active antiretroviral therapeutic regimen changes among patients on ART in Addis Ababa, Ethiopia. This was a retrospective cross-sectional study conducted from January 1 to March 1, 2010 in two primary hospitals and one health centre in central Ethiopia. Information cards of HIV/AIDS patients who have had their antiretroviral regimen switched were reviewed. Data from patients below 18 years old and those who did not switch HAART regimen were excluded. Data were then analyzed using SPSS for windows version 16.0. A total of 300 patients’ information card was reviewed and the mean age of the patients was 38.6+7 years. Females accounted for 59% (177) of the total patients. The most common first regimen before first switch was D4T/3TC/NVP (63%) and D4T/3TC/EFV (18%). The main reasons for modification were toxicity (65%), co-morbidity (25%), pregnancy (5%) and treatment failure (3%). The main types of toxicities observed were peripheral neuropathy (39%), rash (20%) and anaemia (13.33%). Drug toxicity was the main reason for modification of initial antiretroviral regimen and initial Efavirenz-based regimens are less likely to be changed. The occurrence of drug toxicity should be assessed early among patients commencing HAART and health professionals should be empowered to make appropriate regimen changes.
|Number of pages||9|
|Journal||Tanzania Journal of Health Research|
|Publication status||Published - 2013|
- antiretroviral therapy changes
- drug toxicity